Medical Specialty >> Reproductive Medicine

Doctors Lounge - Reproductive Medicine Answers

Back to Reproductive Medicine Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/16/2017.

Forum Name: Female Sexual Disorders

Question: Bleeding while on the pill?


 cazjay83 - Sun Sep 06, 2009 3:17 pm

I had been on Microgynon 30 for 8 years it was fine, no problems, but I wanted a change so my doctor put me onto Yasmine. I had been on Yasmine for 6 months and it was fine, again no problems. Then me and my boyfriend split up so I decided to use the opportunity to take a break from the pill so I stopped taking it for about 4 months, then I met someone else and realised I should start taking it again, but I only had some of my old microgynon pills left so I started taking those again. I had about 2 packets then managed to get to the doctor who gave me my Yasmine prescription again. I have now started a Yasmine packet straight after my last microgynon, without a break inbetween, but i keep bleeding while taking it. Is it because of going backwards and forwards between the two pills? I have a week left of my Yasmine packet and I am thinking of stopping the pack and having my week break early to give my body the chance to have a period and "get it out of my system" so to speak. Is this a good idea?
 Debbie Miller, RN - Mon Sep 07, 2009 11:05 am

User avatar Hello,
Bleeding irregularity is a frequently reported side effect of oral contraceptives. Usually within a few months of a new pill prescription your body will adjust. I don't think stopping early will actually do what you are hoping in "getting it all out." It has to do with hormones; not a back up of blood. I would take the pills as prescribed and if things don't settle down within 3 or 4 months, talk to your doctor - sooner if you find it heavy or just unacceptable.

Best wishes.
 hanfran - Mon Sep 07, 2009 5:09 pm

I have been taking a progestogen only pill -noriday- for two weeks, and had also taken the morning after pill the day that I started using noriday.
I had my period last week and finished 4 days ago. It lasted for 5 days, when my normal period is only 3 (which doesn't worry me as this sometimes happens)........
however this morning immediately after having sex I noticed I had started bleeding a little, so I inserted my menstrual cup and about 10 minutes later I felt it overflowing!
When I emptied it I realised that I wasn't really bleeding all that much but had passed a blood clot equivilent to 12 liquid mls that completely filled the cup (huge!)........It looked like I had passed an organ! I have checked the cup twice in the last half hour and it is clean and I have stopped bleeding enitrely. Is there something wrong? should I go and see a nurse?
 Debbie Miller, RN - Mon Sep 07, 2009 10:07 pm

User avatar Hello,
Occasional clots are considered normal - even large ones. When blood pools and stays in the uterus it can coagulate and then you pass it as a clot. The abrupt alteration of your hormones that occurs with plan B, along with the other contraceptives most likely has affected your cycle. Some women find it takes a few months to get back on schedule after that.

Since the bleeding has stopped, I suspect it was just that your body needed to eliminate the clot and now that it has, things have stopped as they should.

I would not feel it urgent to see a health professional unless you get ongoing or excessive bleeding.

Best wishes.
 hanfran - Sun Sep 13, 2009 2:16 am

thanks!!!!!
 Debbie Miller, RN - Sun Sep 13, 2009 3:11 pm

User avatar You are most welcome!

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us